Several EU countries have paused use of the Oxford/AstraZeneca jab while the EMA carried out its review – and have been widely reported to be ready to re-start use of the vaccine if the regulator gave it the green light.
The EMA said its preliminary review of evidence on the Oxford/AstraZeneca vaccine had found that the ‘benefits of the vaccine in combating the still widespread threat of COVID-19 – which itself results in clotting problems and may be fatal – continue to outweigh the risk of side effects’.
The regulator said the vaccine was ‘not associated with an increase in the overall risk of blood clots’ and that there was ‘no evidence’ of a problem with specific batches.
The MHRA, meanwhile, said a review of all available evidence ‘does not suggest that blood clots in veins (venous thromboembolism) are caused by COVID-19 vaccine AstraZeneca’ – and said there was also no evidence of a rise in blood clots among patients who had received the Pfizer/BioNTech vaccine.
Both regulators are to continue investigating cases of a rare form of clot that the MHRA said had been found in ‘less than one in a million’ people vaccinated in the UK. The MHRA said it was conducting a ‘detailed review into five UK reports of a very rare and specific type of blood clot in the cerebral veins (sinus vein thrombosis) occurring together with lowered platelets (thrombocytopenia)’.
The EMA is reviewing evidence on similar cases – although both regulators said no causal link to the vaccine had been established at this stage. A statement from the EMA said that although causality could not be excluded, ‘given the rarity of the events, and the difficulty of establishing baseline incidence since COVID-19 itself is resulting in hospitalisations with thromboembolic complications, the strength of any association is uncertain’.
The MHRA said patients who experienced headaches for more than four days after receiving the Oxford/AstraZeneca vaccine or bruising beyond the vaccination site a few days after receiving it should seek medical attention.
The EMA urged any patients experiencing breathlessness, pain in the chest or stomach, swelling or coldness in an arm or leg, severe or worsening headache or blurred vision after vaccination, persistent bleeding, multiple small bruises, reddish or purplish spots, or blood blisters under the skin following vaccination to seek medical help.
MHRA chief executive Dr June Raine said: ‘We continually monitor safety during use of all vaccines to protect the public, and to ensure the benefits continue to outweigh the risks.
‘Our thorough and careful review, alongside the critical assessment of leading, independent scientists, shows that there is no evidence that that blood clots in veins is occurring more than would be expected in the absence of vaccination, for either vaccine.
‘We have received a very small number of reports of an extremely rare form of blood clot in the cerebral veins (sinus vein thrombosis, or CSVT) occurring together with lowered platelets soon after vaccination. This type of blood clot can occur naturally in people who have not been vaccinated, as well as in those suffering from COVID-19.
Benefits outweigh risk
‘Given the extremely rare rate of occurrence of these CSVT events among the 11m people vaccinated, and as a link to the vaccine is unproven, the benefits of the vaccine in preventing COVID-19, with its associated risk of hospitalisation and death, continue to outweigh the risks of potential side effects.
Professor Sir Munir Pirmohamed, chair of the Commission on Human Medicines, said: ‘The independent COVID-19 expert working group of the Commission on Human Medicines, together with leading haematologists, conducted a rigorous analysis of all available evidence regarding reports of blood clots (thromboembolic events) and COVID-19 Vaccine AstraZeneca.
‘Our review has found that the available evidence does not suggest that blood clots are caused by COVID-19 Vaccine AstraZeneca.
‘We have been closely reviewing all reports of blood clots in the vein (venous thromboembolism, or VTE) following vaccination. There is no evidence either that VTE is occurring more often in people who have received the vaccine than in people who have not, for either vaccine.’